Texas, 2024

High Wind in Texas, February 27, 2024

February 27, 2024 · NWS EPZ · 1 event in 1 county or zone

A broad trough across much of the United States combined with a 150 knot jet over New Mexico brought a very windy day to the Borderland with a peak gust of 62 mph reported at South Franklin Peak.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A broad trough across much of the United States combined with a 150 knot jet over New Mexico brought a very windy day to the Borderland with a peak gust of 62 mph reported at South Franklin Peak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 27, 10:43 AM MST, 17 minutes earlier.

Area forecast discussion, Feb 27, 10:43 AM MST, 17 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1043 AM MST Tue Feb 27 2024

...New AVIATION...

.SYNOPSIS...
Issued at 349 AM MST Tue Feb 27 2024

A very windy day is on our doorsteps for much of the area this
afternoon. Blowing dust will occur starting as early as late
morning and certainly by the afternoon hours. Winds begin to
decrease after sunset remaining breezy during the evening. A quick
moving system will bring wetting rain showers areawide on
Wednesday with afternoon breezes. Mountain snow showers occur later
in the evening with an inch or two possible. The area begins to
dry out starting Thursday morning and afternoon with much quieter
conditions continuing through Saturday. Our next weather maker
influences the area later in the weekend bringing the potential
for another wind maker with dust.

&&

.DISCUSSION...
Issued at 349 AM MST Tue Feb 27 2024

A very windy day can be expected today with area mountains seeing
winds 35-45 MPH with gusts to 65-75 MPH. Much of the lowland areas
will see winds 30-40 MPH with gusts to 55-65MPH. The bulk of the
strongest winds should be found over the northern half of the CWA,
as well as area mountains and east facing slopes. Probabilities
of wind gusts 45MPH or greater is nearly 100% areawide. Wind gusts
greater than 60MPH is generally 70-85% for the area mountains,
with the highest peaks nearing a 100% probability today.

Blowing dust is certain coupled with the aforementioned strong
winds. Expect dust to fire up along the lowland areas and near the
International Border and White Sands. Reductions in visibilities
can be expected with visibilities getting down to 1-2 miles. El
Paso and Hudspeth counties will more than likely see their fair
share of dust today, as will White Sands and locations east of the
park. Some very light showers possible the next few hours this
morning for the Gila region and areas along and west of the
Continental Divide, but generally dries out late morning today.
This may help prevent the Wilcox and Lordsburg Playa from
producing dust issues if the ground can become saturated enough
from showers.

As the upper trough swings to the north of the area, a cold front
will spill down the Great Plains Wednesday morning. In addition,
a cutoff low currently spinning west of southern CA/northern Baja
will progress eastward today and will arrive by Wednesday. This
is good news for all you rain lovers out there, it looks like this
could be a good chance for areawide wetting rains! PW values are
well above average for this time of year (~0.5"-0.65"). Storm
track has shifted from yesterday where models suggested a more
eastward track, but newest data is illustrating a more
northeastward path. This could suggest that locations west of the
RGV should see the highest totals out of this system. Mountain
snow is also on the table with this system Wednesday night into
Thursday morning. Right now totals look decently light (generally
1"-2" with the highest terrain seeing 3"-4"). Snow levels will be
around 7000'-7500'.

Precipitation shuts off Thursday morning and early afternoon
leaving much drier (and much quieter) conditions Thursday through
much of Saturday. Afternoon breeziness can be expected each day
with light winds overnight. Our next weather maker influences the
area on Sunday. Right now it looks like another wind event for the
Borderland with dust issues, but something to keep an eye on.

&&

.AVIATION...
(18Z TAFS)
Issued at 1038 AM MST Tue Feb 27 2024

VFR conditions will persist for the next few hours. MVFR
categories will be possible after 19Z at all terminals with VIS
lowering to 3-5SM. Isolated instances of IFR categories will be
possible for KELP/KDMN with VIS down to 1SM, mainly between
20Z-23Z.

Skies will be SCT-BKN250 through the period. Winds will be very
strong throughout the day with speeds of 35-45 knots with gusts up
to 50-60 knots possible during the afternoon hours. Winds will
slowly decrease after 00Z to 20-25 knots with gusts to 30-35
knots. Winds will further decrease after 03Z to 10-15 knots with
gusts to 20-25 knots. Mountain areas and areas along/adjacent to
mountain east slopes will see the strongest winds throughout the
period.

&&

.FIRE WEATHER...
Issued at 349 AM MST Tue Feb 27 2024

Limited fire weather concerns the next few days as min RH values
stay above critical thresholds. A very windy day can be expected
today with west winds generally 30-40MPH in the lowlands and
35-45MPH in the mountains this afternoon. Wetting lowland rains
expected Wednesday lasting into Thursday morning with mountain
snow showers overnight. Accumulations generally stay light at
1"-2". After our windy day today we can expect afternoon
breeziness each day through Saturday before our next big weather
maker influences the area Sunday.

Critical min RH values return Friday afternoon but stays limited
just to the east of the Sacramento Mtns. The entire lowland area
is expected to see critical min RH values on Saturday with breezy
west winds that afternoon which may create isolated locations
that will reach Red Flag criteria. Sunday looks windy with
critical min RH values in far west TX and parts of southern NM.

Ventilation rates will be excellent today, fair to good tomorrow
through Friday, returning to excellent over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  75  51  63  46 /   0  10  50  90
Sierra Blanca            71  47  57  38 /   0  30  70  90
Las Cruces               72  43  60  41 /   0  10  50  90
Alamogordo               69  39  62  38 /  10  10  30  80
Cloudcroft               43  28  40  27 /  10   0  30  90
Truth or Consequences    67  38  59  41 /   0   0  20  80
Silver City              58  36  54  36 /  10  10  50  90
Deming                   69  40  60  40 /   0  10  50  90
Lordsburg                66  39  60  39 /  10  10  60  90
West El Paso Metro       73  49  61  45 /   0  10  50  90
Dell City                74  46  60  35 /   0  10  40  90
Fort Hancock             76  48  62  41 /   0  20  70  90
Loma Linda               67  45  55  37 /   0  10  50  90
Fabens                   76  49  63  43 /   0  20  60  90
Santa Teresa             71  46  59  42 /   0  10  50  90
White Sands HQ           71  47  61  43 /   0  10  50  80
Jornada Range            69  41  60  41 /   0   0  40  80
Hatch                    71  40  63  42 /   0   0  40  90
Columbus                 72  46  59  44 /   0  20  60  90
Orogrande                70  43  60  41 /   0  10  40  80
Mayhill                  58  33  49  29 /   0   0  20  80
Mescalero                56  30  51  30 /  10   0  20  90
Timberon                 56  30  50  28 /   0   0  30  80
Winston                  59  30  52  33 /  10   0  30  80
Hillsboro                65  35  56  35 /   0   0  30  90
Spaceport                69  38  60  38 /   0   0  30  90
Lake Roberts             56  30  55  33 /  20   0  50  90
Hurley                   62  33  58  34 /  10   0  50  90
Cliff                    64  35  61  39 /  20   0  50  80
Mule Creek               59  34  57  38 /  20   0  50  80
Faywood                  62  37  55  37 /  10  10  50  90
Animas                   68  42  59  41 /  10  20  60  90
Hachita                  69  42  58  40 /   0  10  60  80
Antelope Wells           68  43  58  39 /   0  20  70  70
Cloverdale               62  42  54  40 /  10  30  70  80

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 11 PM MST this evening for TXZ419.

     Blowing Dust Advisory until 5 PM MST this afternoon for
     TXZ418>424.

     Wind Advisory until 11 PM MST this evening for TXZ418-420>424.

NM...High Wind Warning until 11 PM MST this evening for NMZ406>410-
     414>417-426-427.

     Blowing Dust Advisory until 5 PM MST this afternoon for NMZ407-
     409>411-414>417-427>429.

     Wind Advisory until 11 PM MST this evening for NMZ403-411-425-
     428-429.

&&

FORECASTER...38-Rogers
Hazardous weather outlook, Feb 27, 4:38 AM MST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
438 AM MST Tue Feb 27 2024

NMZ401-403>411-414>417-425>429-TXZ418>424-281145-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
438 AM MST Tue Feb 27 2024

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Strong west winds this afternoon, with gusts to 70 mph along
mountain east slopes and elevated surfaces. Strong winds will make
driving hazardous, especially for high profile vehicles along N/S
highways. Blowing dust may reduce visibility in a few areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered rain showers Wednesday night into Thursday morning,
along with a wintry mix over the high terrain. Roads may be slick
in places, especially for mountain passes. Breezy to windy again
next Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Dennhardt

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
February 27, 11:00 AM MST to 6:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A peak gust of 62 mph was reported at South Franklin Peak.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162683.